LIFESTYLE

Hay Fever Medication Could Make You A Danger On The Road

25/06/2014 12:08 BST | Updated 25/06/2014 12:59 BST

Hay fever affects millions of people each year. But besides the debilitating symptoms such as a snotty nose and a heavy head, did you know that it could also be making roads unsafe?

According to a recent survey, hay fever season could bring danger to drivers from drugs.

As many as 44% of motorists who use hay fever medication admitted to sometimes not, or never, checking the instructions to see if their driving ability is affected, the poll by road safety charity Brake and insurance company Direct Line found.

hay fever

And 17% of the 1,000 drivers questioned said they either ignored warnings not to drive while on medication or did not check the labels at all.

The research also showed that 30% of drivers were unaware that some hay fever and allergy medications can impair driving ability, with lack of awareness higher among men (39%) than women (23%).

Awareness was even lower for many other medications, including decongestants (47%) and cough medicines (60%).

SEE ALSO:

Allergies: How To Ease Your Hay Fever Symptoms

How to Beat Hay Fever the Natural Way

Brake deputy chief Julie Townsend said: "It's not just illegal drugs that make you unsafe to drive. Legal, over-the-counter and prescription drugs can make you a danger too, to yourself and others.

"This widespread lack of awareness among drivers is alarming, suggesting many are unwittingly posing a threat to safety on our roads. It's a particular concern at this time of year, when huge numbers of people will be using hay fever medicines, some of which can be risky if you drive."

Rob Miles, director of car insurance at Direct Line, said: "We're calling on drivers to stay safe and take alternative transport if their doctor or medication instructions advise them not to drive."

LIKE HUFFPOST UK LIFESTYLE ON FACEBOOK | FOLLOW US ON TWITTER | WE'RE ALSO ON INSTAGRAM

Maureen Jenkins, director of clinical services for Allergy UK, said: "Second and third-generation antihistamines should always be chosen over the first-generation antihistamines, which pass into the central nervous system, causing sedation.

"Tests and experimental studies on real driving indicate that it is advisable to avoid first-generation medications for drivers. If you're in doubt about which is the latest available medication, ask your pharmacist or GP."